chemotherapy-induced emesis

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

The nausea and vomiting associated with some chemotherapy regimes is a cause of much anxiety amongst patients. Effective control of chemotherapy-induced nausea and vomiting is therefore a primary goal for the clinician.

When vomiting occurs soon after the administration of a cytotoxic drug, chemotherapy-induced emesis should only be diagnosed when other possible causes of vomiting have been excluded, e.g.:

  • brain metastasis
  • obstruction by the tumour
  • hypercalcaemia
  • unrelated causes, e.g. gastroenteritis or gastric ulcer

Specialists recognise three phases of nausea and vomiting associated with chemotherapy:

  • 'acute' (occurring within 24 hours of administration of chemotherapy);
  • 'delayed' (occurring more than 24 hours after administration and lasting for up to 5-7 days)
  • 'anticipatory' (occurring on the day or hours leading up to chemotherapy) -aticipatory nausea and vomiting generally only develop when previous chemotherapy has been followed by severe nausea and vomiting, and is believed to represent a conditioned response

Reference:

  1. Drug and Therapeutics Bulletin 2005; 43 (8):57-61.
  2. Grunberg, SM. & Hesketh, PJ.. Control of chemotherapy-induced emesis. New Engl. J. Med. 1993;329(24): 1790-1796.

Last reviewed 01/2018

Links: